zbMATH — the first resource for mathematics

The girth of convergence groups and mapping class groups. (English) Zbl 1270.20033
Summary: We give a sufficient condition for the girth of finitely generated groups to be infinite by using a technique to prove a so-called ping-pong lemma or table tennis lemma. We show that some convergence groups and subgroups of mapping class groups satisfy the condition. Therefore the girth of each of them is infinite.
20F05 Generators, relations, and presentations of groups
20F38 Other groups related to topology or analysis
57M07 Topological methods in group theory
20F65 Geometric group theory
05C25 Graphs and abstract algebra (groups, rings, fields, etc.)
Full Text: Euclid
[1] A. Akhmedov: On the girth of finitely generated groups , J. Algebra 268 (2003), 198-208. · Zbl 1037.20030
[2] A. Akhmedov: The girth of groups satisfying Tits alternative , J. Algebra 287 (2005), 275-282. · Zbl 1087.20023
[3] B.H. Bowditch: Convergence groups and configuration spaces ; in Geometric Group Theory Down Under (Canberra, 1996), de Gruyter, Berlin, 1999, 23-54. · Zbl 0952.20032
[4] B.H. Bowditch: Relatively hyperbolic groups , preprint (1999), available at http:// www.warwick.ac.uk/ masgak/preprints.html.
[5] M.R. Bridson and A. Haefliger: Metric Spaces of Non-Positive Curvature, Springer, Berlin, 1999. · Zbl 0988.53001
[6] A. Fathi, F. Laudenbach and V. Poénaru: Travaux de Thurston sur les Surfaces, Astérisque 66 - 67 , Soc. Math. France, Paris, 1979.
[7] É. Ghys and P. de la Harpe: Sur les Groupes Hyperboliques d’Après Mikhael Gromov, Progress in Mathematics 83 , Birkhäuser Boston, Boston, MA, 1990. · Zbl 0731.20025
[8] P. de la Harpe: Topics in Geometric Group Theory, Chicago Lectures in Mathematics, Univ. Chicago Press, Chicago, IL, 2000. · Zbl 0965.20025
[9] N.V. Ivanov: Subgroups of Teichmüller Modular Groups, Translations of Mathematical Monographs 115 , Amer. Math. Soc., Providence, RI, 1992. · Zbl 0776.57001
[10] N.V. Ivanov: Mapping class groups ; in Handbook of Geometric Topology, North-Holland, Amsterdam, 2002, 523-633. · Zbl 1002.57001
[11] J. McCarthy: A “Tits-alternative” for subgroups of surface mapping class groups , Trans. Amer. Math. Soc. 291 (1985), 583-612. JSTOR: · Zbl 0579.57006
[12] J. McCarthy and A. Papadopoulos: Dynamics on Thurston’s sphere of projective measured foliations , Comment. Math. Helv. 64 (1989), 133-166. · Zbl 0681.57002
[13] B.H. Neumann: Groups covered by permutable subsets , J. London Math. Soc. 29 (1954), 236-248. · Zbl 0055.01604
[14] S. Schleimer: On the girth of groups , preprint (2000), available at http:// www.warwick.ac.uk/ masgar/math.html.
[15] J.-P. Serre: Trees, Springer Monographs in Mathematics, Springer, Berlin, 2003.
[16] J. Tits: Free subgroups in linear groups , J. Algebra 20 (1972), 250-270. · Zbl 0236.20032
[17] P. Tukia: Convergence groups and Gromov’s metric hyperbolic spaces , New Zealand J. Math. 23 (1994), 157-187. · Zbl 0855.30036
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.